Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Psychiatry
Volume 2017 (2017), Article ID 6136914, 5 pages
Case Report

Distressing Visual Hallucinations after Treatment with Trazodone

Hospital de Magalhães Lemos, Porto, Portugal

Correspondence should be addressed to Gustavo Santos

Received 30 April 2017; Accepted 23 May 2017; Published 18 June 2017

Academic Editor: Yasuhiro Kaneda

Copyright © 2017 Gustavo Santos and Ana Maria Moreira. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


Trazodone, a second-generation atypical antidepressant, is increasingly being used off-label, in the treatment of insomnia. Although generally well tolerated, trazodone treatment can be associated with some complications. We describe a case of a 60-year-old man who received trazodone for primary insomnia. He returned, to the emergency department, two days later with distressing visual hallucinations, which prompted inpatient treatment. Trazodone was discontinued, leading to a complete resolution of his visual hallucinations, and he was treated with mirtazapine for 6 months. There has been no relapse in a follow-up period of two years. Patients presenting with visual hallucinations without significant psychiatry history can be a challenging situation. We highlight the importance of careful anamnesis with an accurate medication history. Given the widespread use of trazodone, clinicians should be aware of this possible side effect.